Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address Please contact the publisher to request reinstatement.
August 1997

Clozapine Withdrawal: Serotonergic or Dopaminergic Mechanisms?

Author Affiliations

Department of Psychiatry Psychiatric Hospital at Vanderbilt 1601 23rd Ave S Suite 306 Nashville, TN 37212

Arch Gen Psychiatry. 1997;54(8):760-761. doi:10.1001/archpsyc.1997.01830200094013

Baldessarini et al1 note several case reports of rapid relapse after abrupt withdrawal of clozapine therapy and mention 5 cases of their own. They suggest that the mechanism could include 1 or more of the following: (1) rapid elimination of clozapine from the brain, (2) enhanced release of dopamine in the brain, and (3) stimulation by dopamine of D4 dopamine receptors that may have become supersensitive and up-regulated because of prolonged blockade by clozapine therapy. They suggest, on this basis, that thioridazine therapy might be more effective than risperidone or haloperidol to treat clozapine withdrawalinduced relapse because thioridazine has some ability to block D4 receptors and is administered in doses similar to those of clozapine.

We have carried out a randomized 2-year trial comparing clozapine and a typical neuroleptic drug (usually haloperidol) in recent onset schizophrenic patients who had minimal positive symptoms during prior treatment with neuroleptic

First Page Preview View Large
First page PDF preview
First page PDF preview